MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER

INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER
Model Number 48230B-06
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/28/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted liver resection surgical procedure, the stapler reload point broke off.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: customer confirmed that the damaged part of the stapler reload was the small tip.The accessory was inspected prior to use.There were no collision during procedure.Material detached/broke off from the accessory.No fragment fell inside the patient.The reload was already returned for evaluation.No images were available for review.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has requested that the stapler reload be returned for failure analysis testing.As of the date of this report, the product has not yet been received.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The sureform 30 reload was analyzed and found with a broken cartridge.The reload has multiple breakage points: distal, straight down the middle, and at the tail.The tail was not returned with the reload and measured approximately 8.19mm x2.77mm in size.A broken piece at the distal end, measuring approximately 2.63mm x 0.55mm in size, was not returned with the reload.The reload was returned unused and unfired.Additional observations related to the customer reported complaint.Due to the broken cartridge, detached fragments were observed that were not returned with the reload.Visual inspection was performed and the reload was found to have a dislodged switch.The switch was not returned with the reload.Due to the dislodged switch, a detached fragment was observed that was returned with the reload.The reload was found to have cartridge damage on the surface at the distal end.The accessory was transferred to engineering for further investigation and the initial findings were partially confirmed.The reload was returned with a broken tail.The tail, which contains the switch, was not returned with the reload.Although initial failure analysis found a switch as dislodged, the switch dislodgement cannot be confirmed.It is unknown if the switch remained within the larger tail fragment.Additional findings were that the reload was found to be broken in half at the distal end and some cartridge material was damaged on the left side wing.There appears to be some material missing.The complaint was confirmed by failure analysis.The probable root cause of broken tail, detached fragments, and cartridge damage are attributed to the user.A broken tail suggests a potential sharp angle of insertion of the reload into the instrument channel.It is likely that the sharp angle of insertion allowed the tail portion of the reload to interact with components at the back of the channel, such as the lockout mechanism or lockout cover.It is also likely that the reload was twisted while it was being loaded, resulting in half of the reload catching on the channel knife track and subsequent breakage.Proper use of the installation tool will ensure the reload tail and switch are aligned within the channel during seating and can prevent damage to the reload.Cartridge damage at the distal end is likely related to removal of the reload from the channel.

Brand Name
SUREFORM
Common Device Name
8MM STAPLER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key22465884
Report Number2955842-2025-29311
Device Sequence Number8094242
Product Code GDW
UDI-Device Identifier10886874121914
UDI-Public(01)10886874121914(10)U82240208
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K211997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 06/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48230B-06
Device Catalogue Number48230B
Device Lot NumberU82240208
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/16/2025
Supplement Date Received by Manufacturer07/15/2025
Initial Report FDA Received Date07/10/2025
Supplement Report FDA Received Date08/09/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/08/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown